Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

August 28, 2021Keya Paha County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 28, 2021, 12:39 PM CDT for Keya Paha County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 12:39 PM CDT (17:39 UTC)
Expired
Aug 28, 2021, 1:15 PM CDT
In force
36 min
Issued by
NWS North Platte, NE
Hail
0.50 in
Wind
50

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 140 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-487 J/kg
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WWUS83 KLBF 281739
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
1239 PM CDT Sat Aug 28 2021
 
NEZ006-009-281815-
Rock NE-Keya Paha NE-
1239 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northwestern Rock
and eastern Keya Paha Counties through 115 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Springview, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Burton, Nets Peak, Mills and Brocksburg. 

This includes Highway 12 near mile marker 61, and between mile
markers 63 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4300 9925 4284 9926 4269 9962 4284 9975
      4300 9950
TIME...MOT...LOC 1738Z 237DEG 30KT 4282 9958 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

Sporer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 28, 6:20 AM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, Aug 28, 6:20 AM CDT, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
620 AM CDT Sat Aug 28 2021

.SHORT TERM...(Today through Sunday)
Issued at 408 AM CDT Sat Aug 28 2021

A potent shortwave is digging southeast into Montana and Wyoming
this morning. This feature will advance eastward into the Dakotas by
this evening. Surface low pressure will deepen across northeast
Colorado though the day today with a sharpening inverted trough
extending northeastward from the low across southwest through
central into north central Nebraska by late this afternoon.
Meanwhile a cold front will be surging southeast into northwest
Nebraska late this afternoon. The inverted surface trough will be
the focus for surface based convection late this afternoon, with
storms first expected to develop in the vicinity of Holt county and
then build southwest into Custer and perhaps eastern Lincoln and
Frontier counties early this evening. Steeper mid-level lapse rates
will advect eastward across the area this afternoon which will help
contribute to around 2000 J/KG MLCAPE near the trough. Shear
profiles will be actually be strongest just behind the surface
trough. Appears there should be enough shear through near the
trough to support some organized updrafts with the potential for a
few strong to severe storms. Strong winds appear to be the main
severe weather threat but hail is also possible. Still appears an
uptick in thunderstorm coverage is possible during the evening
across southwest into central Nebraska, as the cold front
overtakes the inverted surface trough and a strengthening
southerly low-level increases and interacts with the cold front.
Severe threat should remain fairly isolated with this activity.

The Dakotas shortwave will move into the Great Lakes region on
Sunday. The training cold front will be located across Kansas with
surface high pressure to bring drier and somewhat cooler conditions
to the area.

.LONG TERM...(Sunday night through Friday)
Issued at 408 AM CDT Sat Aug 28 2021

Zonal flow aloft develops Sunday night into Monday with the next
weak embedded shortwave to cross the area Monday into Monday night.
The frontal boundary across Kansas washes out Sunday night with a
rapid return of gulf air (dew points 60s to near 70) returning to
the area Monday. Scattered thunderstorms should develop late Sunday
night in a mid-level WAA regime across portions of central into
north central Nebraska. Appears these could linger through much of
the day Monday as large scale lift increases through the day as the
shortwave begins to advance eastward across the area. By mid-week
upper level high pressure builds across the Southern Plains with a
deep trough developing into the northern Rockies. The ECMWF
continues to indicate that a tropical disturbance lifts northward
into the desert southwest from Baja on the western side of the upper
high Wednesday night into Thursday. That moisture lifts northeast
into the Central and Northern Plains Thursday night through Saturday
which could set the stage for some locally heavy rainfall.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 620 AM CDT Sat Aug 28 2021

A cool front works through the forecast area today, setting the
stage for a quick wind shift to northwesterly early and additional
thunderstorm development later. Ongoing showers and storms will
continue to affect northern terminals (including KVTN) early this
morning, while more widespread thunder is expected this afternoon
and evening for central and southwest Neb terminals (including
KLBF). A stratus cloud deck should also set in behind the front,
resulting in lower ceilings. Winds will also be gusty at times,
while more erratic winds will occur in the vicinity of thunder.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Snively
Hazardous weather outlook, Aug 28, 11:43 AM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1143 AM CDT Sat Aug 28 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-291645-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1143 AM CDT Sat Aug 28 2021 /1043 AM MDT Sat Aug 28 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Thunderstorms are likely to develop this afternoon and evening as
a cold front works through the area. Some storms may be strong or
severe, primarily along and east of Highway 83. Large hail and
damaging winds are the main threats, although locally very heavy
rain will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Scattered showers and thunderstorms will affect north central
Nebraska throughout the day on Monday. A few storms may be strong
with gusty winds and hail.

Additional thunderstorm chances exist Wednesday through Friday.
Severe weather potential is unclear at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather and
rainfall reports to the NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 28, 7:04 AM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
704 AM CDT Sat Aug 28 2021

NEZ005-094-281300-
Eastern Cherry NE-Western Cherry NE-
704 AM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of northern Cherry
County through 800 AM CDT/700 AM MDT/...

At 704 AM CDT/604 AM MDT/, Doppler radar was tracking strong
thunderstorms extending from 17 miles southwest of Medicine Lake to
12 miles west of Merritt Reservoir. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valentine, Cody, Kilgore, Nenzel, Medicine Lake, Merritt Reservoir,
Crookston, Highway 61 crossing the Snake River, Steer Creek
Campground, Schoolhouse Lake, Cody Lake, Anderson Bridge State
Wildlife Management Area, Highway 97 crossing the Niobrara River,
Intersection of Highway 61 and Shadbolt Road and Indian Hill.

This includes the following highways...
 Highway 20 between mile markers 149 and 199.
 Highway 61 between mile markers 198 and 211.
 Highway 97 between mile markers 116 and 141.
 Highway 83 between mile markers 213 and 222.
 Highway 12 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4254 10101 4254 10195 4300 10136 4299 10027
TIME...MOT...LOC 1204Z 238DEG 42KT 4260 10174 4262 10111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Snively
Special weather statement, Aug 28, 7:58 AM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
758 AM CDT Sat Aug 28 2021

NEZ005-094-281330-
Eastern Cherry NE-Western Cherry NE-
758 AM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of northeastern Cherry
County through 830 AM CDT/730 AM MDT/...

At 758 AM CDT/658 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Cody to Valentine.
Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valentine, Cody, Kilgore, Nenzel, Crookston, Cody Lake and Highway 97
crossing the Niobrara River.

This includes the following highways...
 Highway 20 between mile markers 152 and 200.
 Highway 97 between mile markers 134 and 141.
 Highway 83 between mile markers 213 and 222.
 Highway 12 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4280 10054 4283 10150 4300 10132 4300 10030
TIME...MOT...LOC 1258Z 243DEG 42KT 4289 10128 4287 10059

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Snively
Special weather statement, Aug 28, 8:29 AM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
829 AM CDT Sat Aug 28 2021

NEZ005-006-008-281415-
Brown NE-Eastern Cherry NE-Keya Paha NE-
829 AM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of northeastern Cherry,
northwestern Brown and northwestern Keya Paha Counties through 915 AM
CDT...

At 828 AM CDT, Doppler radar was tracking strong thunderstorms
extending from near Littleburg to 9 miles east of Merritt Reservoir.
Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sparks, Smith Falls State Park and Schlagel Creek State Wildlife
Management Area.

This includes the following highways...
 Highway 20 between mile markers 199 and 208.
 Highway 83 between mile markers 201 and 207.
 Highway 12 between mile markers 10 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4289 10006 4263 10077 4300 10036 4299 9995
TIME...MOT...LOC 1328Z 240DEG 35KT 4300 10038 4270 10070

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Sporer
Special weather statement, Aug 28, 8:49 AM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
749 AM MDT Sat Aug 28 2021

NEZ022>024-035-094-281430-
Hooker NE-Grant NE-Arthur NE-Western Cherry NE-Garden NE-
749 AM MDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northwestern Arthur,
south central Cherry, Grant, northwestern Hooker and northeastern
Garden Counties through 830 AM MDT...

At 749 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Ashby, or 21 miles northwest of Arthur, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hyannis, Whitman, Carr Lake, Duluth, Hire, Swede Lake, Pratt Lake,
Spring Valley Lake, Hecla and Weir.

This includes the following highways...
 Highway 2 between mile markers 142 and 176.
 Highway 61 between mile markers 137 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4166 10188 4188 10209 4224 10137 4199 10115
TIME...MOT...LOC 1349Z 238DEG 38KT 4183 10191

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Sporer
Special weather statement, Aug 28, 9:39 AM CDT, 3 hours before
Special Weather Statement
National Weather Service North Platte NE
839 AM MDT Sat Aug 28 2021

NEZ094-281500-
Western Cherry NE-
839 AM MDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northwestern Cherry
County through 900 AM MDT...

At 838 AM MDT, Doppler radar was tracking a strong thunderstorm near
Cody, or 24 miles southeast of Martin, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cody Lake.

This includes Highway 20 between mile markers 152 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4288 10136 4299 10147 4300 10122 4299 10121
TIME...MOT...LOC 1438Z 232DEG 39KT 4299 10132

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Sporer
Special weather statement, Aug 28, 12:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
1239 PM CDT Sat Aug 28 2021

NEZ006-009-281815-
Rock NE-Keya Paha NE-
1239 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northwestern Rock
and eastern Keya Paha Counties through 115 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Springview, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burton, Nets Peak, Mills and Brocksburg.

This includes Highway 12 near mile marker 61, and between mile
markers 63 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 9925 4284 9926 4269 9962 4284 9975
      4300 9950
TIME...MOT...LOC 1738Z 237DEG 30KT 4282 9958

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Sporer

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:56 AM CDTSpecial Weather StatementLBFGarden49 min
Aug 28, 1:36 AM CDTSpecial Weather StatementLBFGarden, Grant39 min
Aug 28, 2:14 AM CDTSpecial Weather StatementLBFGarden, Grant46 min
Aug 28, 2:35 AM CDTSpecial Weather StatementLBFCherry25 min
Aug 28, 2:45 AM CDTSevere Thunderstorm WarningLBFCherry45 min
Aug 28, 2:59 AM CDTSpecial Weather StatementLBFGarden, Grant31 min
Aug 28, 3:27 AM CDTSevere Thunderstorm WarningLBFCherry, Keya Paha33 min
Aug 28, 3:30 AM CDTSpecial Weather StatementLBFGrant60 min
Aug 28, 3:32 AM CDTSpecial Weather StatementLBFCherry58 min
Aug 28, 3:58 AM CDTSpecial Weather StatementLBFKeya Paha62 min
Aug 28, 4:29 AM CDTSpecial Weather StatementLBFHooker61 min
Aug 28, 4:59 AM CDTSpecial Weather StatementLBFCherry46 min
Aug 28, 7:04 AM CDTSpecial Weather StatementLBFCherry56 min
Aug 28, 8:49 AM CDTSpecial Weather StatementLBFGrant41 min
Aug 28, 1:24 PM CDTSpecial Weather StatementLBFBoyd51 min
Aug 28, 1:53 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt37 min
Aug 28, 4:17 PM CDTSevere Thunderstorm WarningLBFCuster43 min
Aug 28, 4:46 PM CDTSpecial Weather StatementLBFFrontier44 min
Aug 28, 5:02 PM CDTSpecial Weather StatementLBFCuster43 min
Aug 28, 5:12 PM CDTSpecial Weather StatementLBFLincoln33 min
Aug 28, 5:25 PM CDTSpecial Weather StatementLBFLoup50 min
Aug 28, 5:29 PM CDTSevere Thunderstorm WarningLBFCuster46 min
Aug 28, 5:30 PM CDTSpecial Weather StatementLBFFrontier30 min
Aug 28, 5:37 PM CDTSpecial Weather StatementLBFBlaine38 min
Aug 28, 5:46 PM CDTSevere Thunderstorm WarningLBFBlaine, Garfield, Holt, Loup, Rock59 min
Aug 28, 6:15 PM CDTSevere Thunderstorm WarningLBFCuster45 min
Aug 28, 6:16 PM CDTSpecial Weather StatementLBFLogan29 min
Aug 28, 6:18 PM CDTSpecial Weather StatementLBFCuster42 min
Aug 28, 6:21 PM CDTSevere Thunderstorm WarningLBFCuster, Logan39 min
Aug 28, 6:35 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Custer, Garfield, Holt, Loup, Rock40 min
Aug 28, 6:42 PM CDTSpecial Weather StatementLBFFrontier33 min
Aug 28, 6:57 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFGarfield, Loup48 min
Aug 28, 6:57 PM CDTSevere Thunderstorm WarningLBFCuster, Logan48 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.